PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: October 2008

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Do I have tinnitus?

Hello Barry,

I have a noise that is best described as a low hum, vibration like an electric motor running, or low rumble. I have a day or two without it and then it may come and last 2 days or part of a day. I do have a sensorineural loss of hearing and wear two hearing aids. The noise is present with or without the hearing aids and occurs in all states I have traveled in and all places within the states. I am 72 years old and quite active with water aerobics and other activities. I have been wondering about the Taos Hum that has been reported. I do not even know if this is tinnitus. Any info you could share with me would be helpful

Suzanne Conner Cumming GA

Dear Suzanne,

Tinnitus is defined as any sound perception that does not have an external source. By this definition, you have tinnitus though it doesn’t sound too severe. It is probably the result of sensorineural hearing loss. Generally hearing aids are very helpful in cases of low frequency tinnitus, less helpful for high frequency.

The first thing I would do is describe the condition to your audiologist or hearing health care provider. They may be able to program the hearing aids so they more effectively mask the sound. If this doesn’t work, you may want to try Arches Tinnitus Relief Formula. This is very helpful for many people with bothersome tinnitus.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Diabetes and Tinnitus


Dear Barry:

I discovered I was diabetic 3 years ago, and I realized that every time my blood-sugar goes up, my ringing in my ear increases Does my diabetes play an important role with my present situation (having ringing in my ear)? My doctor told me I had tinnitus, and no medicine could cure it, is it true? No medicine can cure tinnitus? What herbal medicine or supplements can you advise for me?

Thank, Efraim

Dear Efraim,

Diabetes has a direct and negative impact on tinnitus. I’m certain that it plays an important role in the increase you experience. Doctors in Brazil studied tinnitus patients and found that between 84% and 92% had a blood sugar disorder called hyperinsulinemia. This is characterized by an increase in insulin levels in the bloodstream with a lowered response to existing insulin. It is a precursor to Type 2 diabetes.

The doctors placed the patients on a strict diet, suitable for diabetics. They found that, over a two-year period, over 50% of the patients had a significant reduction or a total resolution of their tinnitus. You can view a complete discussion of this study in our Tinnitus Library

It is very important to understand that, no matter what the medical community says, Type 2 diabetes is not a disease. It is a condition that can be fully reversible through proper diet and exercise.

Your doctor was technically correct when he said there is no cure for tinnitus. However, had he been informed on the condition, he could have offered you many different ways to manage and reduce the condition. One effective way to manage tinnitus is to use Arches Tinnitus Formulas for a minimum of three months.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Do antidepressants increase tinnitus noise?

Hi Barry,

I read your information on anti-depressants. I have been depressed and have tinnitus for around 3 years now. My depression is not from the tinnitus, but life. I go to a therapist who recommends I try an anti-depressant like Lexapro or Effexor. You mentioned that most of them can cause or worsen existing tinnitus. According to wellness speaker, Kevin Hogan, he said that the increase is only temporary from a few days to a few weeks. That scares me, because I am afraid it will be become permanent. He also claims that the tinnitus will get better over time and possibly go away. What is your opinion on this, as I value your thoughts?

Thanking you in advance, Randee

Dear Randee,

I believe the truth is somewhere in the middle of all this. Most SSRI anti-depressants have the potential to cause or increase tinnitus. This occurs in a small minority of people who use them. So, if you use one and it does not increase your tinnitus, you will be fine and shouldn’t worry.

If it does cause tinnitus and you discontinue immediately after noticing it, the effects should settle down and no permanent damage will be done. The real harm occurs in those who use these medications and their tinnitus increases but they do not connect the two events. When anti-depressants are used continually on those in whom it causes or increases tinnitus, it can eventually become permanent. This happens more often than you would think. So many people do not make the connection between ototoxic medications and their worsening condition that they continue with them and end up doing permanent damage.

Another option is to use an anti-depressant that does not have the capacity to worsen tinnitus. A good example of this is the older, tricyclic Remeron. This has the advantage of being very inexpensive and will not worsen tinnitus for anyone.

Whichever way you go, please discuss this with your doctor. If you are aware of the possible connection you should not have any great problems.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.